Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 37, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 25, 2012, 5:34 PM MDT for Garfield County, Petroleum County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2012, 5:34 PM MDT (23:34 UTC)
- Expired
- Jun 25, 2012, 6:21 PM MDT
- In force
- 47 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Garfield County, MT, Petroleum County, MT
The radar
The Billings radar (KBLX), 123 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:50 PM MDT | HAIL 1.75 | 6 S Winnett, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 4:01 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1446 J/kg
- Mixed-layer CIN
- -497 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
595
WUUS55 KGGW 252334
SVRGGW
MTC033-069-260030-
/O.NEW.KGGW.SV.W.0037.120625T2334Z-120626T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
534 PM MDT MON JUN 25 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
SOUTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
* UNTIL 630 PM MDT.
* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF FLATWILLOW...OR 12 MILES SOUTHWEST OF WINNETT...AND
MOVING EAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
FLATWILLOW AND WINNETT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.
&&
LAT...LON 4699 10861 4733 10798 4685 10786 4685 10788
4682 10785 4677 10784 4675 10863
TIME...MOT...LOC 2334Z 255DEG 23KT 4688 10846
$$
RSMITH
WEATHER.GOV/GLASGOW2 follow-up statements
531
WWUS55 KGGW 260009
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
609 PM MDT MON JUN 25 2012
MTC033-260019-
/O.CAN.KGGW.SV.W.0037.000000T0000Z-120626T0030Z/
GARFIELD-
609 PM MDT MON JUN 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARFIELD COUNTY
IS CANCELLED...
AT 606 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE AND NO LONGER POSE AN
IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.
LAT...LON 4733 10798 4713 10794 4712 10796 4712 10794
4711 10795 4710 10794 4695 10791 4693 10793
4692 10792 4692 10794 4691 10793 4688 10834
4710 10840
TIME...MOT...LOC 0009Z 255DEG 23KT 4690 10813
$$
MTC069-260030-
/O.CON.KGGW.SV.W.0037.000000T0000Z-120626T0030Z/
PETROLEUM-
609 PM MDT MON JUN 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL PETROLEUM COUNTY...
AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES SOUTHEAST OF WINNETT...AND MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF PETROLEUM
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.
&&
LAT...LON 4733 10798 4713 10794 4712 10796 4712 10794
4711 10795 4710 10794 4695 10791 4693 10793
4692 10792 4692 10794 4691 10793 4688 10834
4710 10840
TIME...MOT...LOC 0009Z 255DEG 23KT 4690 10813
$$
RSMITH
WEATHER.GOV/GLASGOW134
WWUS55 KGGW 260021
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
621 PM MDT MON JUN 25 2012
MTC069-260031-
/O.CAN.KGGW.SV.W.0037.000000T0000Z-120626T0030Z/
PETROLEUM-
621 PM MDT MON JUN 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PETROLEUM COUNTY IS
CANCELLED...
AT 620 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.
LAT...LON 4733 10798 4713 10794 4712 10796 4712 10794
4711 10795 4710 10794 4695 10791 4693 10793
4692 10792 4692 10794 4691 10793 4688 10834
4710 10840
TIME...MOT...LOC 0021Z 255DEG 23KT 4693 10802
$$
RSMITH
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:27 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 25, 3:27 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 327 PM MDT MON JUN 25 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... UPPER LEVEL LOW SWINGS INTO THE GREAT BASIN THIS AFTERNOON PUSHING THE UPPER LEVEL RIDGE TO THE EAST. THE THERMAL RIDGE AHEAD OF THIS UPPER LOW WILL INCREASE TEMPERATURES TO THE HIGHEST TEMPERATURE OF THE YEAR SO FAR ON TUESDAY. THE WINDS HAVE DECREASED ACROSS THE REGION SO CANCELLED THE LAKE WIND ADVISORY. SEVERE THUNDERSTORM POTENTIAL FOR THIS AFTERNOON AND EVENING IS STILL LOOKING MARGINAL DUE TO THE STRONG INVERSION. FORECAST MODEL SOUNDINGS SHOW LIFTED INDEXES AT LOW AS -10 ACROSS OUR EAST WITH CAPES VALUES AS HIGH AS 5000 J/KG THIS EVENING. 0-6KM WIND SHEAR BETWEEN 30 AND 40 KNOTS AND PRECIP WATER AS HIGH AS 1.3 INCHES. SPC HAS INCLUDED ALL OF EASTERN MONTANA IN THE SLIGHT RISK ALONG WITH PUTTING SOUTHEAST MONTANA UNDER A MESOSCALE DISCUSSION. WE WILL PROBABLY SEE A FEW THUNDERSTORMS ACROS THE CWA GO SEVERE BUT HAVE BEEN LEFT OUT OF THE SEVERE THUNDERSTORM WATCH FOR NOW. TUESDAY...THE LOWER LEVEL HUMID AIR GETS SWEPT OUT OF THE AREA AND A MUCH DRIER AIRMASS ARRIVES ALOFT FROM THE SW WITH A COLD FRONT. THIS REDUCES THE AMOUNT OF ANY THUNDERSTORMS VERY QUICKLY BY THE TIME THE COLD FRONT ARRIVES FROM THE WEST LATE AFTERNOON AND EVENING. THE RELATIVE HUMIDITIES WILL DROP ACROSS FIRE WEATHER ZONES 137 AND 122 AND THE WINDS WILL INCREASE FROM THE WEST TO BETWEEN 15 AND 25 MPH. THINGS HAVE BEEN PRETTY DRY ACROSS THE SOUTEHRN PORTIONS OF THESE TWO FIRE WEATHER ZONES. DECIDED TO GO WITH A WATCH TO LET THE NIGHT SHIFT HAVE ONE MORE LOOK AT THINGS. MODEL TEMPERTURES WERE OVER DONE WITH TODAY FORECAST AND TOMORROW WE MIGHT SEE THE SAME ISSUES. THIS FRONT IS PART OF THE CLOSED LOW OFF PACIFIC NW COAST THAT TIGHTENS AND INTENSIFIES AS IT KICKS NE INTO SK...MAIN UPPER SUPPORT TO OUR N. IT WILL BRING WINDY AND COOLER WEATHER TUE NIGHT AND WED. MODELS SHOWING UP TO 50 KT WIND AT 850 MB AT TIME OF FRONTAL PASSAGE AND BEHIND IT WHICH SHOULD MIX TO SURFACE IN STRONG COLD ADVECTION PATTERN. THUS EVEN AT NIGHT...VERY WINDY. SO WILL LIKELY NEED A LAKE WIND ADVISORY STARTING TUESDAY EVENING THROUGH WEDNESDAY DAY. RSMITH .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... UPPER TROF PUSHING THROUGH CENTRAL CANADA MIDWEEK WILL BRIEFLY PUSH DOWN THE RIDGE...RESULTING IN COOLER WEATHER FOR NORTHEAST MONTANA THURSDAY. RIDGE THEN REBOUNDS INTO THE WEEKEND WITH PACIFIC TROF DIGGING ALONG THE WEST COAST. DRY WEATHER IS EXPECTED WITH TEMPERATURES AGAIN ON THE RISE. TROF MOVES ONSHORE LATE IN THE WEEKEND WHICH SHOULD PUSH MOISTURE AND ENERGY INTO THE STATE ALTHOUGH TIMING AND IMPACTS STILL VERY UNCERTAIN. ONLY MINOR CHANGES TO THE GOING FORECAST. EBERT PREVIOUS LONG TERM DISCUSSION...THE EXTENDED BEGINS WITH THE COOLEST DAY OF THE PERIOD AS A UPPER LOW EXITS INTO HUDSON BAY AND UPPER TROUGH DIGS DOWN THE PACIFIC NORTHWEST COAST. THURSDAY THROUGH SATURDAY NIGHT RIDGING WILL REMAIN IN PLACE OVER THE NORTHERN CONUS PRAIRIES AND THE SOUTHERN CANADIAN PRAIRIES. THIS WILL KEEP IT DRY WITH NEAR NORMAL TEMPERATURES. SUNDAY THROUGH DAY 8 MONDAY...THE MODELS ARE STILL DISAGREEING ON THE METEOROLOGICAL FEATURES OVER NORTH AMERICA. WILL PLACE VERY LOW POPS AND WARM TEMPERATURES FOR NOW. PROTON && .AVIATION... VFR. EAST TO SOUTHEAST WINDS WILL CONTINUE ACROSS THE AREA THROUGH THE PERIOD. WIND SPEEDS WILL BE THE HIGHEST THROUGH 00Z...THEN FALL OFF TO 5 TO 10 KNOTS OVERNIGHT. A THREAT...HOWEVER SMALL...REMAINS FOR EXTREMELY ISOLATED SEVERE THUNDERSTORMS ACROSS THE REGION. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF GUSTY ERRATIC WINDS... HAIL... AND DOWNPOURS WHICH WILL BRIEFLY CREATE IFR CONDITIONS. PROTON/RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR MTZ122-137. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 25, 2:51 PM MDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 251 PM MDT MON JUN 25 2012 MTZ016-017-021>027-060-261100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- SOUTHWEST PHILLIPS- 251 PM MDT MON JUN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONES 137 AND 122 FOR LOW RELATIVE HUMIDITIES AND GUSTY WESTERLY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-059-061-062-261100- DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS- NORTHERN VALLEY-EASTERN ROOSEVELT- 251 PM MDT MON JUN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 25, 1:58 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
158 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND GST 13 NW BROCKTON 48.31N 105.08W
06/24/2012 E60 MPH ROOSEVELT MT TRAINED SPOTTER
SMALL HAIL ALSO REPORTED ALONG WITH 1.55 INCHES OF
RAINFALL
&&
JBLocal storm report, Jun 25, 2:16 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
216 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM TSTM WND DMG 10 SSW FORT KIPP 48.01N 104.81W
06/24/2012 RICHLAND MT UTILITY COMPANY
6 UTILITY POLES DOWN
1157 AM TSTM WND DMG 12 SSE CULBERTSON 47.97N 104.46W
06/24/2012 RICHLAND MT UTILITY COMPANY
5 UTILITY POLES DOWN
&&
JBSpecial weather statement, Jun 25, 5:26 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
526 PM MDT MON JUN 25 2012
MTZ021-260030-
PETROLEUM-
526 PM MDT MON JUN 25 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF FLATWILLOW...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
WINNETT...
LAT...LON 4698 10860 4733 10801 4692 10792 4692 10794
4688 10794 4687 10791 4683 10790 4675 10863
TIME...MOT...LOC 2326Z 230DEG 25KT 4687 10850
RSMITH
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 2:40 PM MDT | Fire Weather Watch | GGW | Dawson, Garfield, McCone, Petroleum, Prairie, Richland and 1 more | 13 hr |
| Jun 25, 5:26 PM MDT | Special Weather Statement | GGW | Petroleum | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.